Case Presentation: An 88-year-old woman with past medical history of atrial fibrillation (on apixaban), CVA, glaucoma, and HTN presented to the ED after a witnessed cardiac arrest at home (downtime ~28 minutes) with ROSC achieved by EMS. As per the daughter, the patient was recently treated for a UTI with cephalexin and had been notified that the urine sample grew resistant bacteria. Of note, the patient was started on amiodarone six months ago for atrial fibrillation. On arrival to the ED, the patient developed PEA arrest with ACLS protocol initiated and ROSC achieved after 10 minutes. In the ED, she was found to be hypothermic, bradycardic to the 20s, hypotensive, and saturating 100% attached to the ventilator. Labs were significant for thrombocytopenia to 70 K/mcL, hemoglobin 6.4 g/dL, hyponatremia to 133 mEq/L, transaminitis, acute kidney injury, and initial TSH > 110 uIU/mL with free T4 0.48 ng/dL. Infectious workup revealed negative COVID PCR, urine culture, blood cultures, and sputum culture. Chest x-ray was concerning for a pneumonia. She was admitted to the Cardiac Intensive Care Unit. The patient required transcutaneous pacing and then had a temporary transvenous pacemaker. She was started on levothyroxine IV for severe hypothyroidism likely from amiodarone use, with recent UTI that exacerbated her hypothyroidism causing myxedema coma. Her amiodarone was discontinued. Endocrinology was consulted. She was also started on hydrocortisone IV, along with broad-spectrum antibiotics. Repeat TSH and free T4 normalized. The patient was able to maintain normal sinus rhythm on her own, no longer requiring pacing. Sedation was weaned and the patient was able to follow commands and was successfully extubated. The patient was downgraded to the floors and eventually switched to oral levothyroxine, and discharged with outpatient follow up with Endocrinology.
Discussion: Amiodarone is a class III anti-arrhythmic drug. It is used to treat supraventricular and ventricular arrhythmias. Amiodarone has been associated with multiple systemic adverse effects, including hypothyroidism and hyperthyroidism. Amiodarone-induced thyroid dysfunction happens in 15-20% of patients taking amiodarone, irrespective of prior thyroid status. Myxedema coma is hypothyroidism combined with physiological decompensation. It often presents with a combination of severe hypothermia, altered mental status, bradycardia, and precipitating factors such as infection, all of which were seen in our patient. The mortality rate of those suffering from myxedema coma approaches 40%. It is important to have a high index of suspicion for it, in order to recognize it and quickly initiate treatment.
Conclusions: • Signs of thyroid dysfunction via thyroid function tests should be closely monitored in those patients taking amiodarone • Myxedema coma is life-threatening with nonspecific manifestations and it is important to understand risk factors for its development